Thunderstorm Wind, Pulaski
- When
- March 20, 3:15 AM EST
- Where
- Pulaski County, Tateville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.967, -84.567
Several trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 19, 5:08 PM EST, 10 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 508 PM EST FRI MAR 19 2004 .DISCUSSION... FIRST CONCERN IN THIS FORECAST PACKAGE IS TEMPS TONIGHT. WITH CLEAR SKIES TO START THE NIGHT AND WARM AIR ADVECTION REGIME...WE CAN EXPECT OUR TYPICAL LARGE TEMPERATURE DIFFERENCE BETWEEN VALLEYS AND RIDGES. SEE NO REASON WHY VALLEYS WILL NOT DROP TO AROUND 30 OVER MUCH OF THE AREA. MOS SUGGESTION OF MID 40S FOR RIDGES SEEMS REASONABLE. THE WARM AIR ADVECTION IS IN ADVANCE OF OUR NEXT COLD FRONT. ISENTROPIC LIFT AND LOW LEVEL CONVERGENCE COULD HELP YIELD SOME SHOWERS BY MID DAY SATURDAY. HOWEVER..THE BEST CHANCE WITH CATEGORICAL POPS HOLDS OFF UNTIL LATER IN THE DAY. MODELS ARE IN FAIRLY GOOD AGREEMENT ON THIS SYSTEM. ONE OF THE FEW DIFFERENCES IS HOW LONG THE MOS POPS LINGER. THE GFS HOLDS ON LONGEST INTO SATURDAY NIGHT...WITH THE OTHERS TAPERING OFF IN THE NORTH BY SATURDAY NIGHT. DO NOT HAVE A CLEAR PREFERENCE...AND WILL TAKE A COMPROMISE AND USE LIKELY POPS IN THE NORTH AND CATEGORICAL SOUTH. ANY PRECIP WILL END DURING THE NIGHT AS COLDER AIR MOVES BACK IN BEHIND THE FRONT. THERE IS SOME TEMPERATURE DISCREPANCEY IN THE MOS FOR BOTH SATURDAY AND SUNDAY. THE GFS MOS IS SEVERAL DEGREES COOLER THAN THE ETA OR NGM MOS FOR SATURDAY. THE ADDITIONAL LOW LEVEL LAYRERS OF THE ETA AND NGM SHOW SIGNIFICANT WARMING ABOVE THE SURFACE AND BELOW 850 MB LATE TONIGHT AND EARLY SATURDAY...SO THERE IS SOME CREDENCE TO THOSE WARMER NUMBERS. HOWEVER...MINIMAL SUNSHINE WILL PREVENT MUCH WARMING OUTSIDE OF DAYTIME MIXING...AND MIXING WILL BE SOMEWHAT LIMITED. PREFER A COMPROMISE OF THE ETA AND GFS MOS...WITH THE NGM LIKELY TOO WARM. ON SUNDAY THE ETA AND GFS SOUNDINGS ARE VERY SIMILAR. (850 TEMPS ON SUNDAY SHOW LITTLE DIFFERENCE...AND SCT TO BKN SCU ARE SUGGESTED.) THE SOUNDINGS ARE MORE SUPPORTIVE OF THE COLDER ETA...AND WILL FAVOR IT. DISCUSSIONS FOR TUESDAY THROUGH FRIDAY... BY TUESDAY FLOW BECOMES INCREASINGLY ZONAL. GFS TRIES TO BRING A FRONT INTO AREA ON THURSDAY...BUT BASED ON ENSEMBLES THE OPERATIONAL GFS MAY BE TOO FAR SOUTH WITH THIS. WILL FOLLOW HPC DEPICTION OF FRONTAL POSTIONS AND KEEP THE FRONT WELL NORTH OF KY. WITH THIS IN MIND WILL GO WITH A DRY FORECAST FOR TUESDAY THROUGH FRIDAY. HEIGHTS RISE THROUGHOUT THE WEEK...AND BY END OF WEEK TROFFING IN THE WESTERN UNITED STATES WILL RESULT IN RIDGING OVER SOUTHEAST PART OF COUNTRY. AS A RESULT TEMPERATURES WILL BE WELL ABOVE NORMAL FOR THE LATTER HALF OF THE WEEK. && .PREV DISCUSSION... 1000 AM EST FRI MAR 19 2004 WILL BE SENDING AN UPDATE MOMENTARILY FOR SKY COVER IN THE 1ST PERIOD. CLOUDS ARE RATHER PREVALENT OVER THE NORTHEAST HALF OF THE AREA LATE THIS MORNING. THE MESOETA DEPICTION SUGGESTS THEY WILL PERSIST INTO EARLY AFTERNOON AND THEN RAPIDLY DISSIPATE AS THE LOWER LAYERS WARM AND MIX TO A HEIGHT ABOVE THE CURRENT MOIST LAYER. 545 AM EST FRI MAR 19 2004 09Z SFC ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO THE LOWER OHIO VALLEY WHILE A COASTAL LOW IS GRINDING UP THE MID-ATLANTIC COAST... SPREADING SNOW THROUGH PENNSYLVANIA. THAT COASTAL LOW IS THE LATEST INCARNATION OF THE WAVE THAT PASSES THROUGH NORTHEAST KENTUCKY IN THE EVENING...RESULTING IN A HANDFUL OF SEVERE THUNDERSTORMS FEATURING LARGE HAIL DAMAGING WINDS AND FUNNEL CLOUDS. IN THE WAKE OF THIS LOW...COOLER AND DRIER AIR IS PUSHING INTO THE STATE THIS MORNING. ON SATELLITE...THE CLOUDS FROM THIS ARE MAINLY PULLING OUT TO THE EAST LEAVING CLEAR SKIES BEHIND...HOWEVER LOW CLOUDS ARE NOW DRIFTING INTO THE NORTHEAST PART OF THE STATE IN THE COLD ADVECTION ASSOCIATED WITH THE DEVELOPING COASTAL SYSTEM. THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT AS THE TROUGH ASSOCIATED WITH THE COASTAL LOW RUNS OUT TO SEA AND FAST ZONAL FLOW SETS UP BRIEFLY OVER THE OHIO VALLEY. THEY ALL THEN DRIVE A LARGE TROUGH SOUTHEAST FROM CENTRAL CANADA TO THE MID ATLANTIC STATES BY SUNDAY MORNING...SERIOUSLY BUCKLING THE PATTERN AND PLACING MUCH OF THE EAST IN NORTHWEST FLOW THROUGH THE FIRST PART OF THE WEEK. SENSIBLE WEATHER WILL FEATURE A PLEASANT ENOUGH DAY UNDER MOSTLY SUNNY SKIES...THOUGH NOT TIL THE AFTERNOON IN THE NORTHEAST. HIGH PRESSURE WILL NOT LINGER OVERHEAD TONIGHT AS IT RACES SOUTHEAST QUICKLY TURNING THE WINDS TO THE SOUTHEAST AND SOUTH. THESE RIDGETOP WINDS...AND CLEAR SKIES FOR MOST OF THE NIGHT...WILL SET THE STAGE FOR A FAIRLY TYPICAL RIDGE TO VALLEY TEMPERATURE SPLIT. THE CLOUDS INCREASE ON SATURDAY AS THE COLD FRONT APPROACHES FROM THE NORTH PRESSING INTO AN INCREASINGLY MOIST AIR MASS AS PWS CLIMB TOWARD 1.5 INCHES TO THE WEST. THE FRONT...UPPER LEVEL SUPPORT FROM THE NEXT TROUGH...AND PLENTY OF DIVERGENCE ALOFT WILL TAP INTO AN INCREASING- LY UNSTABLE ATMOSPHERE GENERATING SHOWERS BY AFTERNOON AND A FEW THUNDERSTORMS TOWARDS EVENING ACROSS EAST KENTUCKY. A PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE AS THE FRONT QUICKLY GOES THROUGH EAST KENTUCKY TOWARDS MIDNIGHT. NORTH WINDS WILL FOLLOW THE FRONT WITH IMPRESSIVE CAA AND UPSLOPE FLOW CONTRIBUTING TO A CLOUDY AND CHILLY SUNDAY ALONG WITH A FEW SPRINKLES OR FLURRIES ACROSS THE COAL FIELDS. MONDAY LOOKS EQUALLY COOL AS A BROAD DOME OF CANADIAN HIGH PRESSURE SETTLES OVER THE REGION. THIS HIGH WILL EVENTUALLY SLIP TO THE SOUTHEAST AND BEGIN TO MODERATE FOR MIDWEEK. MOS NUMBERS ARE IN EXCELLENT AGREEMENT AND LOOK REASONABLE FOR HIGHS TODAY. HOWEVER...THEY ARE A BIT LACKING FOR THE ANTICIPATED RIDGE TO VALLEY SPLIT TONIGHT. THE FWC HAS A DRIER PARENT MODEL FOR SATURDAY AND THEREFORE HAS VERY WARM TEMPS FORECAST FOR THE DAY. WILL GO WITH A BLEND OF THE WETTER ETA AND GFS NUMBERS FOR HIGHS WITH COOLER READINGS PREFERRED FROM THE MAV FOR SATURDAY NIGHT/S LOWS. AS FOR POPS WILL GO WITH GENERALLY LIKELY POPS SATURDAY AFTERNOON AND EVENING...FAVORING THE MAV AND MET NUMBERS...WHILE STRADDLING THE CRUCIAL 00Z TIME PERIOD WITH THE BEST HOURLY POPS. WILL ALSO HAVE SLIGHTLY MORE THAN MINIMAL POPS SUNDAY FOR POSSIBLE UPSLOPE FLURRIES OR SPRINKLES. AS FOR IFPS AND GFE...PERFORMED MY USUAL POPULATION OF TEMP... DEWPOINTS AND WINDS FROM THE MESOETA THROUGH 60 HOURS. ADJUSTED THESE PRINCIPALLY FOR THE RIDGE VALLEY SPLIT EXPECTED TONIGHT USING THE THERMAL BELT EDIT AREAS AND LAPSE RATE TOOLS. ALSO TOOK THE MAX TEMPS DOWN A BIT CLOSER TO THE MAV NUMBERS FOR SATURDAY. OTHERWISE ...JUST CONTINUED THE TREND OF THE PREVIOUS SHIFTS OF SPEEDING UP THE FRONT FOR SATURDAY AND SATURDAY NIGHT PER EXCELLENT MODEL AGREEMENT ON THIS QUICKER TIMING. REST OF THE FORECAST WAS IN EXCELLENT SHAPE AND AS A RESULT REMAINS VIRTUALLY UNCHANGED. 1220 AM EST FRI MAR 19 2004 DISCUSSION FOR UPDATE TO ZONES LATE TONIGHT...PLAYING CATCH-UP AFTER THIS EVENINGS EVENTS. THIS EVENING HAD FAIRLY STEEP MID LEVEL LAPSE RATES OVER OUR AREA...ALONG SOME LOW LEVEL SHEAR...CAPE OF ABOUT 500...AND SOME MARGINAL INSTABILITY. APPARENTLY ENOUGH TO MAKE THINGS INTERESTING ONCE THE FRONTAL BOUNDARY PUSHED INTO EASTERN KENTUCKY AND ACTED AS A FOCUSING MECHANISM. NORTHEASTERN HALF OF CWA HAD LINE OF HEAVY SHOWERS...THUNDERSTORMS DEVELOP ALONG FRONTAL BOUNDARY...WITH AN OCCASIONAL SUPER CELL ADDED IN FOR GOOD MEASURE. THESE HAVE DIED DOWN WITH THE SUNSET...ONLY A FEW SCATTERED SHOWERS LEFT IN EXTREME SOUTHEASTERN MOUNTAINS. LEFT 20 POP THERE FOR LINGERING SHOWERS...REMOVED POPS ELSEWHERE. LEFT LOW TEMPERATURES ALONE FOR TOMORROW MORNING. HOWEVER...ISC HOURLY TEMPS SHOWED SOUTHERN LOCATIONS MUCH COOLER THAN OBS...SO ADJUSTED TEMPS UP IN THE GRIDS WITH A DECREASE IN TEMPS LATER AS COOLER AIR PUSHES INTO EASTERN KENTUCKY THROUGH THE EARLY MORNING HOURS. MAY NEED TO WATCH FOR SOME LOCALIZED FOG IN THOSE AREAS THAT HAD PRECIPITATION. BUT SHOULD BE ABLE TO HANDLE ANYTHING LIKE THAT WITH A NOWCAST. IN GENERAL...LITTLE CHANGES IN THE TEXT OF ZONES...MINOR ADJUSTMENTS ONLY TO TAKE CARE OF TRENDS IN CLOUDS, ETC. BIGGEST CHANGES WERE TO GRIDS...WITH ADJUSTMENTS TO HOURLY TEMPERATURES AND DEW POINTS TO TAKE CARE OF CURRENT TRENDS IN OBS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL/SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 508 AM EST FRI MAR 19 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 508 AM EST FRI MAR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND DURING THE FIRST PART OF SATURDAY NIGHT AS A COLD FRONT PRESSES THROUGH KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF
The Jackson,KY radar (KJKL), 131 km away, was scanning. The volume nearest the first event began at 08:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387294.